North Dakota, 2006

Flooding in North Dakota, March 1 to 31, 2006

March 1 to 31, 2006 · NWS FGF · 3 events in 3 counties and zones

The ice started to break up on Devils Lake around March 15th. 85 feet MSL.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The ice started to break up on Devils Lake around March 15th. The height of the lake after ice-out was around 1447.85 feet MSL. Little change occurred in the lake elevation until around the end of the month, when most of the snow in the surrounding area finished melting. Therefore, the lake elevation only rose to about 1447.95 feet MSL by the end of March. Stump Lake, meanwhile, continued to rise nearly the entire month. On March 1st, the lake elevation was about 1437.55 feet MSL. By the end of March, Stump Lake has risen to 1438.20 feet MSL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 28, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 28, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1133 PM CST TUE FEB 28 2006

.UPDATE...
WILL BE ISSUING HEAVY SNOW WARNING FOR FAR NORTHERN AREAS TOMORROW
THROUGH 06Z THU...AND WINTER WEATHER ADVISORY FROM DVL-GFK-PKD.
00Z MODELS AND HPC COORDINATION INDICATE A HIGH LIKELY HOOD OF 5-9
INCHES OF SNOW FROM LANGDON TO ROSEAU TO SOUTH OF BAUDETTE
TOMORROW. IDEAL TRACK OF 700MB LOW PER GFS...AND VERY STRONG LIFT
AND UPPER DIVERGENCE SHOULD YIELD HEAVY SNOW AT TIMES TOMORROW.
WILL ALSO ISSUE A WINTER WEATHER ADVISORY FROM DVL-GFK-PKD FOR A
COMBINATION OF ICE AND SNOW. FAR SOUTH MAY EVEN HAVE SOME FREEZING
RAIN PROBLEMS...BUT NOT SURE OF THIS AND WILL LET MID CREW LOOK AT
THIS. WILL SEND WSW AND ALL OTHER TEXT/GRID PRODUCTS SHORTLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR NDZ014-NDZ015-NDZ024-NDZ026-NDZ027-
     NDZ028-NDZ029-NDZ030.

     HEAVY SNOW WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT CST WEDNESDAY
     NIGHT FOR NDZ006-NDZ007-NDZ008-NDZ016-NDZ054.

MN...WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR MNZ001-MNZ002-MNZ013-MNZ014-MNZ015-
     MNZ016-MNZ017-MNZ022-MNZ023-MNZ024.

     HEAVY SNOW WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT CST WEDNESDAY
     NIGHT FOR MNZ004-MNZ005-MNZ006-MNZ007-MNZ008-MNZ009.

&&

DK
Hazardous weather outlook, Feb 28, 6:31 AM CST, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
631 AM CST TUE FEB 28 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
631 AM CST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING RAIN ARE POSSIBLE ACROSS THE REGION MAINLY
AFTER MIDNIGHT. ANY FREEZING RAIN THAT DOES DEVELOP ACROSS NORTHERN
PARTS OF THE REGION SHOULD CHANGE OVER TO SNOW BY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS PARTS OF THE REGION ON
WEDNESDAY. AREAS ALONG AND NORTH OF HIGHWAY 2 COULD SEE SNOWFALL
ACCUMULATIONS UP TO 6 INCHES OR MORE BEFORE ENDING WEDNESDAY
NIGHT.

THE NEXT CHANCE FOR SIGNIFICANT SNOWFALL WILL BE ON SATURDAY AS
ANOTHER AREA OF DEEP LOW PRESSURE APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY FOR SNOW FALL REPORTS.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Ramsey

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ramsey County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Flood, Benson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Benson County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Flood, Nelson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nelson County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499139, 5499140, 5499141.